logo AFST
A proof of Reidemeister-Singer’s theorem by Cerf’s methods
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 23 (2014) no. 1, pp. 197-221.

Heegaard splittings and Heegaard diagrams of a closed 3-manifold M are translated into the language of Morse functions with Morse-Smale pseudo-gradients defined on M. We make use in a very simple setting of techniques which Jean Cerf developed for solving a famous pseudo-isotopy problem. In passing, we show how to cancel the supernumerary local extrema in a generic path of functions when dimM>2. The main tool that we introduce is an elementary swallow tail lemma which could be useful elsewhere.

Les concepts de scindement de Heegaard et de diagramme de Heegaard d’une variété fermée M de dimension 3 sont expliqués dans le langage des fonctions de Morse et des pseudo-gradients de type Morse-Smale. Nous utilisons, dans un cadre très simple, des techniques qui ont été développées par Jean Cerf pour la résolution d’un problème célèbre de pseudo-isotopie. Entre autres, nous montrons comment éliminer les maxima locaux surnuméraires dans un chemin générique de fonctions lorsque dimM>2. L’outil principal que nous introduisons est un lemme élémentaire de la queue d’aronde.

@article{AFST_2014_6_23_1_197_0,
     author = {Fran\c{c}ois Laudenbach},
     title = {A proof of {Reidemeister-Singer{\textquoteright}s} theorem by {Cerf{\textquoteright}s} methods},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {197--221},
     publisher = {Universit\'e Paul Sabatier, Institut de Math\'ematiques},
     address = {Toulouse},
     volume = {Ser. 6, 23},
     number = {1},
     year = {2014},
     doi = {10.5802/afst.1404},
     mrnumber = {3204738},
     zbl = {06293510},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1404/}
}
TY  - JOUR
AU  - François Laudenbach
TI  - A proof of Reidemeister-Singer’s theorem by Cerf’s methods
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2014
DA  - 2014///
SP  - 197
EP  - 221
VL  - 23
IS  - 1
PB  - Université Paul Sabatier, Institut de Mathématiques
PP  - Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1404/
UR  - https://www.ams.org/mathscinet-getitem?mr=3204738
UR  - https://zbmath.org/?q=an%3A06293510
UR  - https://doi.org/10.5802/afst.1404
DO  - 10.5802/afst.1404
LA  - en
ID  - AFST_2014_6_23_1_197_0
ER  - 
%0 Journal Article
%A François Laudenbach
%T A proof of Reidemeister-Singer’s theorem by Cerf’s methods
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2014
%P 197-221
%V 23
%N 1
%I Université Paul Sabatier, Institut de Mathématiques
%C Toulouse
%U https://doi.org/10.5802/afst.1404
%R 10.5802/afst.1404
%G en
%F AFST_2014_6_23_1_197_0
François Laudenbach. A proof of Reidemeister-Singer’s theorem by Cerf’s methods. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 23 (2014) no. 1, pp. 197-221. doi : 10.5802/afst.1404. https://afst.centre-mersenne.org/articles/10.5802/afst.1404/

[1] Bott (R.).— Lectures on Morse theory, old and new, Bulletin Amer. Math. Soc. 7, Number 2, p. 331-358 (Sept. 1982). | MR | Zbl

[2] Brin (M.), Stuck (G.).— Introduction to dynamical systems, Cambridge University Press (2002). | MR

[3] Cerf (J.).— La stratification naturelle des espaces de fonctions différentiables réelles et le théorème de la pseudo-isotopie, Inst. Hautes Études Sci. Publ. Math. 39, p. 5-173 (1970). | Numdam | MR | Zbl

[4] Chenciner (A.), Laudenbach (F.).— Singularités de codimension 1 et chemins élémentaires d’élimination, C. R. Acad. Sci. Paris, Série A, t. 270, p. 1575-1578 (juin 1970). | MR | Zbl

[5] Chillingworth (D. R. J.).— Collapsing three-dimensional convex polyhedra, Proc Cambridge Philos. Soc. 63, p. 353-357 (1967). | MR | Zbl

[6] Craggs (R.).— A new proof of the Reidemeister-Singer theorem on stable equivalence of Heegaard splittings, Proc. Amer. Math. Soc. 57, n 1, p. 143-147 (1976). | MR | Zbl

[7] Hirsch (M.).— Differential Topology, GTM 33, Springer (1976). | MR | Zbl

[8] Kudryavtseva (E. A.).— Realization of smooth functions on surfaces as height functions, Sbornik: Math. 190:3, p. 349-405 (1999). | MR | Zbl

[9] Laudenbach (F.).— De la transversalité de Thom au h-principe de Gromov, p. 227-258 in: Leçons de mathématiques d’aujourd’hui, Ed. F. Bayart, E. Charpentier, vol. 4, Cassini, Paris (2010), ISBN 978-2-84225-114-7. | MR

[10] Laudenbach (F.).— Transversalité, courants et théorie de Morse, éditions École polytechnique – Ellipses, Paris (2011), ISBN 978-2-7302-1585-5.

[11] Laudenbach (F.).— A proof of Morse’s theorem about the cancellation of critical points, C. R. Acad. Sci. Paris, Ser. I, vol. 351, Issues 11-12, p. 483-488 (June 2013). | MR

[12] Milnor (J.).— Lectures on the h-cobordism theorem, Princeton Univ. Press (1965). | MR | Zbl

[13] Moraga Ferrándiz (C.).— Elimination of extremal index zeroes from generic paths of closed 1-forms, ArXiv math. 1303.5918.

[14] Morse (M.).— Bowls of a non-degenerate function on a compact differentiable manifold, 81-103 in: Differential and Combinatorial Topology (A Symposium in Honor of Marston Morse), Princeton Univ. Press (1965). | MR | Zbl

[15] Moser (J.).— On the volume elements on a manifold, Trans. Amer. Math. Soc. 120, p. 286-294 (1965). | MR | Zbl

[16] Reidemeister (K.).— Zur dreidimensionalen Topologie, Abh. Math. Sem. Univ. Hamburg 9, p. 189-194 (1933). | MR | Zbl

[17] Siebenmann (L.).— Les bisections expliquent le théorème de Reidemeister-Singer, un retour aux sources, http://lcs98.free.fr/biblio/prepub/SiebenmannL_1980_Bisections/ SiebenmannL_1980_Bisections.pdf

[18] Singer (J.).— Three-dimensional manifolds and their Heegaard diagrams, Trans. Amer. Math. Soc. 35 n 1, p. 88-111 (1933). | MR | Zbl

[19] Smale (S.).— On gradient dynamical systems, Annals of Math. 74, p. 199-206 (1961). | MR | Zbl

[20] Thom (R.).— Les singularités des applications différentiables, Ann. Inst. Fourier (Grenoble) 6, p. 43-87 (1955-1956). | Numdam | MR | Zbl

[21] Whitney (H.).— On singularities of mappings of Euclidean spaces. I. Mappings of the plane into the plane, Annals of Math. 62, p. 374-410 (1955). | MR | Zbl

Cited by Sources: